Indiana, 2018

Damaging Winds in Indiana, May 31, 2018

May 31, 2018 · NWS PAH · 5 events in 4 counties and zones

Multiple rounds of thunderstorms impacted southwest Indiana on the last day of May. Damaging winds and flooding were observed in this outbreak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$96,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Multiple rounds of thunderstorms impacted southwest Indiana on the last day of May. Damaging winds and flooding were observed in this outbreak. The first round of storms moved through southwest Indiana during the late morning and early afternoon hours. Widespread damaging winds were associated with this line of storms. Scattered thunderstorm development then began by mid to late afternoon, with coverage increasing further into the evening hours. The first round of storms left an outflow boundary across the lower Ohio Valley, where thunderstorms increased during the night. A subtle shortwave trough across the mid Mississippi Valley and lower Missouri Valley provided large-scale ascent for the nighttime round of storms, which caused some flooding early on the morning of June 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 10:13 AM CST, 12 minutes earlier.

Area forecast discussion, May 31, 10:13 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1113 AM CDT Thu May 31 2018

.MESOSCALE DISCUSSION...
Issued at 1111 AM CDT Thu May 31 2018

Current activity over southern Illinois, generally along and north
of Route 13 evolved from single discrete cells over southeast
Missouri, riding along the surface warm front on the north end of
a surface theta-e axis. Between 13z and 15z, the LAPS surface-
based theta-e ridge axis became oriented north to south ahead of
the expanding convection, allowing for a better low level bouyancy
and updraft balance for the organizing cold pool. It appears at
this time, most storms became surface based and are following the
surface warm front into southwest Indiana and west Kentucky.

Vast majority of the reports of severe weather damage have been
wind related this morning.

May seem some lessening of the intensity as the line moves out of
the surface theta-e max near and east of the Wabash River, but MCS
momentum may easily take it through the remainder of the Severe
Watch #136 through the noon hour.

The Convection allowing Models (CAM's) are a little behind on the
transfer of these thunderstorms through the WFO PAH forecast area
this morning and into this afternoon.

Ironically, the 00z Thursday Canadian (CMC) guidance did a decent
job of depicting the current MCS and its translation through the
WFO PAH forecast area this morning.

The 12z Canadian guidance sand some of the CAM's suggest a break
in the convection once the current line moves east of the WFO PAH
forecast area. Anticipate new convection will develop along this
boundary again sometime between 18-20z (being delayed due to
stabilization from this morning's convection), with the main MCS
moving into from the west into southeast Misouri and southwest
Illinois between 22z-00z (roughly 5pm to 7 pm). The projected
system movement may transition into some training thunderstorms
with the potential for some areal flooding this evening.

Will likely coordinate with SPC on the maintenance of the severe
thunderstorm watch this afternoon in the WFO PAH forecast area,
given the potential for renewed convection later today and this
evening.

&&

.UPDATE...
Issued at 655 AM CDT Thu May 31 2018

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Tonight)
Issued at 327 AM CDT Thu May 31 2018

Interesting convective forecast over the next 24 hours. Cannot
disagree with SPC's Enhanced Risk for most of the area today
based on ingredients, but the mode and timing have yet to be
worked out.

Most of the 00Z and later guidance develops convection over our
region prior to sunrise and continues it through at least the
morning hours. A few showers have already developed along I-64 in
southern Illinois, but 00z GFS and NAM soundings would suggest
that if we get convective initiation it should be in the form of
elevated thunderstorms. Not sure if the surge of moisture needed
to achieve initiation will occur or not. There would be very
little shear available for the elevated parcels, but there could
be some decent instability, so there could be a few stronger cores
with some hail potential. The primary zone advertised in the
guidance is from southern Illinois southeast into west Kentucky.

The more significant potential convective event is expected at
some point this afternoon and evening, as the MCV associated with
the MCS currently over Kansas and Oklahoma lifts northeast near
KSTL by 00Z. Not sure if I have seen any CAM data that really
represents the southward extent of the current convection very
well, and that could have an impact on the placement of mesoscale
features late this afternoon. The general themes are convective
initiation along I-64/southern Illinois near 18Z as the southeast
limb of the MCV moves into that area. The second theme is for late
afternoon convective initiation near I-64 to the southwest of the
MCV, potentially along the associated outflow boundary. This
activity would likely grow upscale and move into our area as a
line of some sort.

The GFS and NAM both bring an EML into at least the southern
third of the area this afternoon on the southern periphery of the
MCV. That should provide a south/southwest edge to any afternoon
convection. Wind fields will be improving through the afternoon,
and some supercell structures will be possible with large hail and
damaging wind threats. Most of the shear is in the lowest 3km,
with winds maxing out around 45 mph from the west above 700mb. If
this activity continues or develops early in the afternoon, some
training will be possible as steep lapse rates and low-level
moisture will continually be fed into the area, roughly the
northeast half of the region. Some isolated flash flooding
concerns may develop.

Normally would be concerned with the early day convection muddling
the destabilization for late afternoon and evening convection, but
as stated above, the relatively strong westerly flow in the mid
and upper-levels should provide a continuous supply of steeper
lapse rates to work with. The bigger question is timing and
location. It looks like it will already be in the form of a line
or at least line segments as it reaches the area perhaps as late
as 00Z. This activity may be shunted farther south over the
southern half of the area depending on how much convection
persists through the afternoon over our north and northeast.

The EML should provide steep lapse rates aloft and strong heating
with steep low-level lapse rates, so a damaging wind threat will
become the greatest concern with the linear mode expected. With
the strong instability possible and the potential for embedded
rotating updrafts, large hail will also be possible. The tornado
potential is non-zero, but the 0-1km shear is not that great, so
it will be a secondary severe concern to the large hail and
damaging winds. Although this line should be moving at a decent
clip, if it goes over areas that already experienced afternoon
convection, flash flooding will be possible.

The larger-scale trough will still be in the area at 12Z Friday,
so we will keep decent PoPs in the southeast half of the area
through the night. Have emphasized the evening for the greatest
PoPs, but capped them at likely levels due to uncertainties in
timing and location.

.LONG TERM...(Friday through Wednesday)
Issued at 327 AM CDT Thu May 31 2018

Model agreement is fairly good through the period with the main
concern being thunderstorm chances later Saturday afternoon/Saturday
night.

Friday starts out with a frontal boundary pushing through west
Kentucky, with chances of showers and thunderstorms continuing at
least through the morning hours. The 00z GFS hangs it up and lingers
rain chances through the afternoon, so will maintain low chance PoPs
through the day across portions of the southeast counties. Dry
conditions take hold for the entire area by later Friday evening
through the 1st part of Saturday as upper ridging nudges into the
region.

The main system of interest for this period is associated with
shortwave energy diving out of the the Northern Plains Friday night
into Saturday. The lower Ohio Valley will reside in an instability
rich airmass with plentiful moisture (dewpoints in low to mid 70s)
and combined with decent mid level flow (500mb wind of 35-40 kts),
there looks to be enough support for the possibility of severe
thunderstorm development by late afternoon or evening. Current
thinking matches up with SPC Day 3 Outlook which has a slight risk
across the west half of the area. PWAT values also look to exceed 2
inches, so may have some flooding issues as well with very efficient
rainfall rates.

Showers and thunderstorms will gradually taper off from northwest to
southeast Saturday night into Sunday morning, with all areas
expected to be dry by midday Sunday.

A pattern change looks to take shape early next week, with much
drier air penetrating through the area. This means dewpoints
dropping into the 50s area wide by Sunday night into Monday. A
welcome change compared to the current humidity levels! At the
surface, high pressure looks to move across the area Monday and
Tuesday. The current forecast is dry, but given weak ripples in the
northwest flow aloft, rain chances appear non-zero.

Mid level flow will largely remain northwesterly across the
Heartland next week as upper ridging builds over the
central/southern Plains. This may eventually result in more of a
ring of fire type pattern affecting our area, particularly by the
mid or latter part of the week.

Temperatures will be quite warm Friday and Saturday with highs near
90 and heat index readings pushing the mid 90s in some locales. May
even be some heat index values near 100 across southeast Missouri on
Saturday afternoon.

It looks like we will finally experience temps back near normal
Sunday through Tuesday with highs in the low to mid 80s and lows
dipping into the upper 50s/lower 60s. Some slight moderation upward
is expected by mid next week.

&&

.AVIATION...
Issued at 655 AM CDT Thu May 31 2018

Complicated convective forecast today and tonight leads to a low
confidence aviation forecast this morning. One cluster of mainly
SHRA with some TSRA is heading east of KEVV at this time, and
will handle this with a VCSH. TSRA is likely by midday at KEVV
and KOWB, but it may hold off until early evening at KCGI KPAH.
Southwest winds may increase enough for some gusts into the teens
or lower 20s. A large complex of thunderstorms over Missouri early
this morning will continue east northeastward and new development
near it will likely bring a line of strong to severe storms
eastward through the entire area late this afternoon and this
evening. Did not insert any associated gusty winds, but 50kts is
not out of the question with the line. Fog or low clouds will be
possible late tonight behind the convection.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

MESOSCALE...Smith
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...SP
AVIATION...DRS
Hazardous weather outlook, May 31, 10:20 AM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1120 AM CDT Thu May 31 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1120 AM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Rest of Today and Tonight

Scattered thunderstorms will be possible today mainly from
southern Illinois into west Kentucky and southwest Indiana. A few
severe storms with large hail will be the primary concern this
morning, but damaging winds will become an additional concern
this afternoon. There is some potential for training of storms
today which could result in some localized flash flooding
concerns.

Another line of storms will move through the region from late this
afternoon through the evening hours. The potential exists for more
widespread damaging winds and large hail with the line. A few
tornadoes cannot be ruled out. Locally heavy rainfall could lead to
some more flooding concerns, especially in areas that received heavy
rain earlier in the day.

Heat index values may reach 100 this afternoon near the confluence
of the Ohio and Mississippi Rivers and southward to the Missouri
Bootheel.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast for portions of the area on
Friday, particularly across western Kentucky. Locally heavy rain
and lightning will be the main hazards.

Another chance of thunderstorms is forecast Saturday afternoon
through the night. Some of these storms may be severe with damaging
winds and large hail along with torrential rainfall and lightning.

Afternoon heat index readings may approach 100 degrees on Saturday
afternoon across portions of southeast Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation throughout the area
this afternoon and evening, and again Saturday afternoon and
evening.

DRS/SP/Smith

In the hours before

Local storm report, May 31, 9:51 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1051 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     TSTM WND DMG     CHRISTOPHER             37.97N 89.05W
05/31/2018                   FRANKLIN           IL   LAW ENFORCEMENT

            POWER OUTAGES SCATTERED ACROSS THE COUNTY. INCLUDING
            CHRISTOPHER AND MULKEYTOWN. ALSO TREE DOWN ON HIGHWAY
            NEAR ELMWOOD CEMETARY.

&&

KELLYH
Local storm report, May 31, 9:57 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1057 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     TSTM WND GST     BELLE PRAIRIE CITY      38.22N 88.55W
05/31/2018  M58 MPH          HAMILTON           IL   BROADCAST MEDIA

            WIND GUST NEAR INTERSTATE 64.

&&

KELLYH
Local storm report, May 31, 10:02 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1102 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     TSTM WND DMG     FAIRFIELD               38.38N 88.37W
05/31/2018                   WAYNE              IL   EMERGENCY MNGR

            WIND SPEEDS 40-45 MPH WITH GUSTS ABOVE 60 MPH ESTIMATED.
            TREES AND POWER LINES DOWN ACROSS COUNTY. BLEW DOORS OPEN
            ON HEALTH DEPT. GENERATORS ARE BEING UTILIZED.

&&

KELLYH
Local storm report, May 31, 10:03 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1103 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND DMG     CARMI                   38.09N 88.17W
05/31/2018                   WHITE              IL   EMERGENCY MNGR

            SMALL TREES AND POWER LINES DOWN. WIND ESTIMATED AT 40
            MPH.

&&

RICKS
Local storm report, May 31, 10:12 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1112 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     SESSER                  38.09N 89.05W
05/31/2018                   FRANKLIN           IL   PUBLIC

            NUMEROUS LIMBS DOWN. GUTTERS BLOWN OFF A HOUSE. POWER
            OUTAGES.

&&

RICKS
Local storm report, May 31, 10:19 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1119 AM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND GST     3 E MOUNT VERNON        38.32N 88.86W
05/31/2018  M78 MPH          JEFFERSON          IL   NWS EMPLOYEE

            MEASURED AT MT. VERNON AIPORT.

&&

RICKS

The radar

The Evansville,IN radar (KVWX), 16 km away, was scanning. The volume nearest the first event began at 16:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
May 31, 10:25 AM CST to 10:35 AM CST
Where
Gibson County, East Mt Carmel to Princeton
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.400, -87.730

Trees were down, and power outages were reported mainly on the west side of Princeton. Trees were also down in East Mt. Carmel.

Thunderstorm Wind, Vanderburgh

When
May 31, 10:25 AM CST to 10:36 AM CST
Where
Vanderburgh County, Evansville to Stacer
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.980, -87.550

A semi tractor-trailer was blown over near the intersection of Interstate 64 and U.S. Highway 41. A trained spotter in Evansville estimated the wind gusted to 65 mph. There were numerous reports of trees and power lines down across the county.

Thunderstorm Wind, Warrick

When
May 31, 10:40 AM CST to 10:45 AM CST
Where
Warrick County, Newburgh to Boonville
Measured
52 kt (60 mph) measured gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
37.950, -87.420

Widespread damaging wind gusts to 60 mph were observed in the county. In Boonville, a large tree fell on a home, causing damage to the home. The home was on the south end of the city. In Newburgh, a wind gust to 60 mph was measured. Tree limbs were blown down in Chandler.

Thunderstorm Wind, Gibson

When
May 31, 10:45 AM CST
Where
Gibson County, Oakland City
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.330, -87.350

Trees and power lines were down. A house porch collapsed from fallen trees. Scattered tree limbs were down elsewhere across eastern parts of the county.

Thunderstorm Wind, Spencer

When
May 31, 11:12 AM CST
Where
Spencer County, Rockport
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.880, -87.050

A trained spotter measured a wind gust to 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751274, 751276, 751278, 751277, 751282.